Is the IVIG working?

  • This topic has 10 replies, 5 voices, and was last updated 1 month ago by Dana.
Viewing 10 reply threads
  • Author
    Posts
    • #117497
      robm
      Participant

      I have a bit of a strange question for the group. I am trying to determine if my IVIG treatment is working or if my symptoms have just “relaxed a bit”. I have had three rounds of Gamunex IVIG treatment at 4 weeks apart each.

      The facts are as follows:
      1-I now do not have the terrible nerve pain I used to have and it has subsided a lot from the first 4-7 weeks.
      2-My feet are still very numb and I have greatly reduced strength in my toes and feet. (Seems to be the intrinsic foot muscles) which I have just started Physio for.
      3-I can stand a bit longer than I did the first month and can walk a bit further although still “greatly” reduced.
      4-The “lightening bolts” in the feet and legs have subsided a lot and I only get them sporadically now although have noticed the past two treatments that the numbness and lightening bolts start to get worse around Day 23-24 of my post treatment.
      In summary, I am thinking that perhaps the treatments are helping somewhat and they start to wear off a bit between the 3-4th week.
      In this groups opinion,
      1-Would nerve pain subside if the treatment was not working?
      2-If it is working a bit, does it make sense that it helps relieve the pain and lightening bolts however the numbness will remain for the 6 months or greater period as that is just the minimum time that the nerves will take to heal from all that I have heard.

      I hear of being getting instant benefits from IVIG however not sure if that means pain and numbness are both gone.
      Sorry for the lengthy post however just trying to see what symptom will one see improve to know if am on the right track. Neurologist wants to do 4 more treatments and re-evaluate after that.
      Thanks all,

    • #117498
      Ausvoltz
      Participant

      Hi robm,
      Great news that you are heading in a good direction. Are you just on ivig or do you take other medications?

      From my journey with CIDP it has stopped the progression but not healed it, I am on 75grams of Privigen every two weeks that’s been for the last two years and no other medications due to allergies and others not working.
      So in saying all that as I have come to know through this forum and personal research everyone had a different journey some groups of people respond quickly others slowly and some people no response for a very long time.

    • #117499
      robm
      Participant

      Thank you for your feedback and also happy that the progression for you was stopped.
      I understand the individuality of this disorder and I also appreciate forums like this which allow to to share experiences we have gone through.
      Thanks again

      Rob

    • #117500
      David
      Participant

      While I didn’t go the route of IVIG, I used prednisone and immunosuppressants. My opinion is kinda like you said. It will take 6 plus months until you see your most gains due to healing as it did for me. And I don’t think there is anything that gives an “instant” recovery.

    • #117501
      Jim-LA
      Moderator

      The long term outcome of patients with CIDP after receiving immune modulating treatments is unclear. Possibly because the conditions vary so greatly between individuals. Some articles and detailed discussions:
      https://www.ncbi.nlm.nih.gov/pmc/articles/PMC2117396
      https://www.mayoclinicproceedings.org/article/S0025-6196(18)30236-2/pdf

      The Hughes grade scale for assessing functional motor deficits is discussed here:
      https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4576316

    • #117506
      robm
      Participant

      Thanks Jim for the links..

      Have you heard about SCIG being done (instead of IVIG) as it has been offered to me in Canada and I have heard is as effective as the IVIG but of course the benefit of being self administered in the home and less invasive.

      Rob

    • #117508
      Jim-LA
      Moderator

      Rob, There have been several forum discussion threads on SCIg! Please see the following discussion and its links to other threads on the topic:

      subcutaneous infusions

    • #117509
      Ausvoltz
      Participant

      Hi, Rob, I am in Australia, I had Hizentra ScIg for 6 weeks every week it was the same for me as the IVIg but I start to get a rash at the sites about 15cm in length and around my belly button. It was so good doing it at home and was quicker 2 hrs instead of 6 hrs IVIG( i have to have it at a slower rate due to extreme migraines and breathing issues.
      If SCIG worked for me I would be still using it.

    • #117510
      robm
      Participant

      Great feedback and thank you although I am sorry you could not continue with them.

      I am curious to see if I also get a rash as I actually have one I am trying to get rid of one now after having been in the sun in Aruba and am just not sure if it was the IVIG or the gabapentin. We have stopped the Gabapentin and am sure hoping it is the culprit as hoping it isn’t the IVIG.

    • #117511
      Ausvoltz
      Participant

      Hi Rob, I have to take an Antihistamine before Privigen IVIG due to allergic reaction when restarting back on it from Hizentra never had the problem with Privigen before but that’s me. Gabapentin, as you may know by now, can cause a rash and can be worse for some people if they go out in the sun too much.
      Also, other medications can cause this article shows. https://www.cchchealthcare.com/bad-sunburn-your-medication-might-be-to-blame/

    • #117523
      Dana
      Participant

      I’m on Privigen, 3 days every 4 weeks. Next week will be my 4th round of infusions. My neurologist has been stepping down my dosage of Prednisone since starting IVIG to where I’m now down to 20mg/day.

      Since starting IVIG, I’ve notice some slow improvement in some areas while others feel worse. I’m regaining sensations in my feet and ankles, but as my steroids have reduced, I’m starting to feel itching again in my hips, thighs and back. The very symptoms that sent me to seek medical help in the first place. I have not noticed the drastic and immediate changes others have described. Regardles, I’m still experiencing a lot of problems with dexterity.

      I flushed the Gabapentin months ago after I was diagnosed and put on Prednisone. It made me feel awful.

      As far as side effects from IVIG, I’ve had none other than a very slight fever. I’m supposed to be taking Tylenol and Benadryl before the infusions but I often forget because I never quite know when to expect the nurse.

Viewing 10 reply threads
  • You must be logged in to reply to this topic.